Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 57, NWS Charleston, SC

May 6, 2003Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 6, 2003, 6:12 PM EDT for Dorchester County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 6:12 PM EDT (22:12 UTC)
Expired
May 6, 2003, 6:45 PM EDT
In force
33 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 74 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:40 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 062212 CCA
SVRCHS
SCC035-062245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
608 PM EDT TUE MAY 6 2003

CORRECTED TO REMOVE COLLETON COUNTY FROM WARNING

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 645 PM EDT

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 3 MILES NORTH OF REEVESVILLE...OR ABOUT 5 MILES NORTHWEST OF
  SAINT GEORGE...MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  REEVESVILLE...
  SAINT GEORGE...
  HARLEYVILLE...
  DORCHESTER...
  RIDGEVILLE AND GIVHANS...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3328 8052 3298 8017 3290 8030 3298 8040
          3305 8038 3306 8051 3320 8069

$$

AUSTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:03 PM EDT, 9 minutes earlier.

Area forecast discussion, May 6, 6:03 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
603 PM EDT TUE MAY 6 2003

HAVE ISSUED AN UPDATE TO INCREASE POPS ACROSS ALL OF THE SC ZONES
AND EXPAND MENTION OF LARGE HAIL AND DAMAGING WINDS TO THE
BEAUFORT...INLAND JASPER AND COASTAL JASPER ZONES.

.CHS...
GA...NONE.
SC...TORNADO WATCH UNTIL 8 PM SCZ040-042>045-049-050-AMZ330-350-
Hazardous weather outlook, May 6, 3:28 PM EDT, 2 hours 44 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-062115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
328 PM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.SEVERE THUNDERSTORMS...DANGEROUS SEVERE STORMS BETWEEN COLUMBIA
SOUTH CAROLINA AND ATLANTA GEORGIA WILL CONTINUE TO MOVE EAST-
SOUTHEAST INTO PARTS OF EASTERN SOUTH CAROLINA LATER TODAY AND THIS
EVENING. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES
...LARGE HAIL...AND DAMAGING WIND GUSTS. THE GREATEST THREAT OF
SEVERE WEATHER WILL BE NORTH OF A LINE FROM BEAUFORT TO AUGUSTA.

A TORNADO WATCH HAS BEEN ISSUED FOR HAMPTON...ALLENDALE...COLLETON...
DORCHESTER...BERKELEY AND CHARLESTON COUNTIES IN SOUTH CAROLINA. THE
WATCH WILL REMAIN IN EFFECT UNTIL 8 PM TONIGHT.

.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR
MODERATE FLOODING ALONG THE LOWER SANTEE RIVER AT JAMESTOWN.  FLOOD
WARNINGS ARE ALSO IN EFFECT FOR THE SAVANNAH RIVER AT CLYO WHERE
MINOR FLOODING IS OCCURRING. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN AND THE SAVANNAH RIVER AT CLYO.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, May 6, 3:19 PM EDT, 2 hours 53 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-070400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
319 PM EDT TUE MAY 6 2003

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...

A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ACROSS NORTH
GEORGIA AND WESTERN SOUTH CAROLINA AT MID AFTERNOON...IS EXPECTED TO
DEVELOP EAST SOUTHEAST INTO PARTS OF EASTERN SOUTH CAROLINA AND
SOUTHEAST GEORGIA LATER TODAY AND THIS EVENING.

A TORNADO WATCH HAS BEEN ISSUED FOR HAMPTON...ALLENDALE...COLLETON...
DORCHESTER...BERKELEY AND CHARLESTON COUNTIES IN SOUTH CAROLINA. THE
WATCH WILL REMAIN IN EFFECT UNTIL 8 PM TONIGHT.

IN ADDITION TO THE THREAT OF TORNADOES...A FEW THUNDERSTORMS COULD
PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. WHILE IT
APPEARS THAT MOST OF THE SEVERE WEATHER WILL REMAIN NORTH OF THE
SAVANNAH RIVER...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
SOUTHEAST GEORGIA NORTH OF INTERSTATE 16 LATER THIS AFTERNOON OR
EVENING.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS. SPOTTER
ACTIVATION IS EXPECTED LATER THIS AFTERNOON.

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:47 PM EDTSevere Thunderstorm WarningCHSBerkeley58 min
May 6, 6:08 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester52 min
May 6, 6:47 PM EDTSevere Thunderstorm WarningCHSBerkeley58 min
May 6, 6:53 PM EDTSevere Thunderstorm WarningCHSDorchester37 min
May 6, 6:58 PM EDTTornado WarningCHSBerkeley, Dorchester62 min
May 6, 7:03 PM EDTTornado WarningCHSCharleston27 min
May 6, 7:12 PM EDTSevere Thunderstorm WarningCHSColleton63 min
May 6, 7:16 PM EDTSpecial Marine WarningCHS59 min
May 6, 7:35 PM EDTSevere Thunderstorm WarningCHSCharleston40 min
May 6, 7:45 PM EDTSpecial Marine WarningCHS45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.